New Mexico, 2004

Flash Flood in New Mexico, July 27, 2004

July 27, 2004 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 2:00 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 2:00 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE JUL 27 2004

.SHORT TERM...
THE MAIN CONCERN IN THE SHORT TERM FORECAST WILL AGAIN BE RAINFALL
CHANCES AND THE POTENTIAL FOR ADDITIONAL FLOODING. 27/00Z RAOBS
ACROSS WEST TEXAS CONTINUE TO SHOW A VERY MOIST AIRMASS IN PLACE AND
THIS MOISTURE IS EXPECTED TO REMAIN OVER THE AREA THROUGH TONIGHT.
UPPER DYNAMICS ARE NOT OVERLY IMPRESSIVE...BUT WITH ONE SHORTWAVE
TROUGH CURRENTLY OVER FAR WEST TEXAS AND ANOTHER SET TO APPROACH THE
AREA TONIGHT...PRECIPITATION CHANCES WILL REMAIN HIGH ACROSS THE
AREA THROUGH TONIGHT. THE CURRENT GRIDS LOOK GOOD WITH THE HIGHEST
POPS (60-70%) OVER THE BIG BEND REGION AND THE ONLY CHANGE WAS TO
INCREASE POPS/QPF OVER THE NORTHERN 1/3 OF THE CWA INTO THE 40-50%
RANGE. GIVEN SATURATED SOILS...ONGOING RIVER FLOODING AND VERY LOW
FLASH FLOOD GUIDANCE VALUES...WE WILL EXTEND THE CURRENT FLASH FLOOD
WATCH THROUGH TODAY. POPS HAVE BEEN INCREASED TONIGHT OVER SOUTHEAST
NEW MEXICO AS MODELS SUGGEST A SURFACE TROUGH AND MID-LEVEL
SHORTWAVE TROUGH WILL GIN UP CONVECTION OVER THE PLAINS OF EASTERN
NEW MEXICO. WITH INCREASING NORTHWEST FLOW IN THE MID-LEVELS SOME OF
THIS ACTIVITY MAY DRIFT INTO THE MENTIONED REGION. TEMPERATURES WERE
LOWERED TODAY GIVEN ANTICIPATED PRECIPITATION AND THICK CLOUD COVER.

.LONG TERM...
ON WEDNESDAY UPPER TROUGH WILL MOVE ACROSS NEW MEXICO AND TEXAS
KEEPING THE SOUTHWEST U.S. UNSTABLE.  MODELS DEVELOP MOST OF THE
PRECIPITATION NORTH AND EAST OF THE AREA CLOSER TO THE BETTER LIFT
BUT EXPECT TO SEE SOME STORMS AROUND AREA.  CURRENT LOW POPS IN THE
ZONES FOR WED AND THUR LOOK FINE FOR NOW BUT MAY NEED TO BE
RAISED/ADJUSTED FOR FAVORED LOCATION AS TROUGH APPROACHES.  AS TROUGH
MOVES OFF TO THE EAST UPPER RIDGE WILL BUILD BACK IN FROM THE WEST
DECREASING PRECIP CHANCES AND WARMING TEMPS.

LEESIDE TROUGH WILL FORM A CLOSED LOW WEDNESDAY AND DROP SOUTH.  ETA
DEVELOPS MESO LOW OVER TRANS PECOS THURSDAY BUT ONLY WEAKLY BRINGS
FRONT DOWN INTO AREA... SO NOT EXPECTING MUCH COOLING WITH IT BUT
COULD GET STORMS ALONG IT.  GFS ALSO DEVELOPS MESO LOW BUT MOVES IT
ALONG THE RED RIVER BUT DOES BRIEFLY DRAG FRONT INTO CWA. BOTH MODELS
AGREE BY FRIDAY WIND WILL BE OUT OF THE SOUTH WITH LONG RANGE/MEX
GUIDANCE WARMING HIGHS BACK TO TYPICAL SUMMER TIME READINGS ON
SATURDAY AND CONTINUING INTO NEXT WEEK.

HAVE HAD RECORD SETTING COOL TEMPERATURES AS CLOUDS AND RAIN
PERSISTED ACROSS THE AREA... WHICH HAS TO END SOONER OR LATER.  THE
00Z MAF SOUNDING HAD A PW OF 1.63 INCHES WITH A VERY SATURATED
PROFILE... BUT MODEL SOUNDINGS DROP THIS BELOW AN INCH OVER THE NEXT
FEW DAYS AND SHOW GOOD DRYING.  MODEL GRAPHICS ALSO DEVELOP THIS
DRYING ESPECIALLY AT MID AND LOW LEVELS WHERE CURRENT CLOUDS HAVE
REMAINED THICK FOR PAST COUPLE OF DAYS.

SHOULD START SEEING SOME BREAKS IN THE CLOUDS WEDNESDAY AS MODELS
DRY OUT ATMOSPHERE FROM WEST TO EAST BUT DONT EXPECT IT TO BE REALLY
SUNNY TIL RIDGE RETURNS.  TEMP FORECASTS THE NEXT FEW DAYS WILL BE
CHALLENGING AS WILL BE DIRECTLY TIED TO HOW MUCH SUN CAN BREAK
THROUGH AND READINGS CAN GET EASILY KNOCKED BACK DOWN BY A RANDOM
SHOWER.  GUIDANCE HAS BEEN TRYING TO WARM TEMPS TOO QUICKLY SO WILL
GO WELL BELOW BUT START WARMING TEMPS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             76  66  83  69 /  50  50  10  10
CARLSBAD NM               78  63  89  68 /  50  40  20  20
DRYDEN TX                 77  67  86  69 /  60  50  20  20
FORT STOCKTON TX          76  68  86  68 /  70  50  20  20
GUADALUPE PASS TX         71  60  85  63 /  60  40  20  20
HOBBS NM                  78  64  87  66 /  50  40  20  20
MARFA TX                  73  58  81  59 /  70  50  20  20
MIDLAND INTL AIRPORT TX   75  65  84  69 /  50  50  10  10
ODESSA TX                 75  65  85  69 /  50  50  20  20
WINK TX                   78  66  92  70 /  60  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TODAY FOR THE DAVIS MOUNTAINS...
     BIG BEND...AND LOWER TRANS PECOS...TXZ074-075-079>082.
NM...NONE.

&&

06/72
Hazardous weather outlook, Jul 27, 3:00 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT TUE JUL 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY. WHILE LOCALIZED FLASH
FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA...FAR SOUTHWEST
TEXAS WILL SEE CONDITIONS FAVORABLE FOR MORE WIDESPREAD FLOODING.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE DAVIS
MOUNTAINS...MARFA PLATEAU...BIG BEND AND LOWER TRANS PECOS TODAY.

A FLOOD WARNING REMAINS IN EFFECT FOR THE RIO GRANDE RIVER FROM NEAR
PRESIDIO TO NEAR CASTOLON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TODAY. SPOTTER GROUPS
AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 27, 5:05 AM MST to 9:00 AM MST
Where
Eddy County, 4 mi NE of Queen
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

An early morning round of thunderstorms on the 27th aggravated the saturated conditions across southwestern Eddy County. Flash flooding along Dark Canyon Draw resulted and County Road 408 was inundated by flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414054.